Tennessee, 2005

Hail in Tennessee, April 29, 2005

April 29, 2005 · NWS MEG · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 29, 1:48 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 29, 1:48 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
248 PM CDT FRI APR 29 2005

.DISCUSSION...01Z SURFACE ANALYSIS PLACES CENTER OF LOW PRESSURE
ACROSS COAHOMA COUNTY MISSISSIPPI WITH TRAILING COLD FRONT ACROSS
SOUTHEAST ARKANSAS. MAIN SHORT TERM CONCERN IS SEVERE WEATHER
POTENTIAL. RUC/12KM NAM MODEL ANALYSIS SUGGESTS THAT COLD FRONT WILL
MOVE TOWARDS MISSISSIPPI/ALABAMA BORDER BY 6Z. THREE HOUR PRESSURE
CHANGES FINALLY STARTING TO SHOW EASTWARD MOVEMENT OF LOW. BEST
INSTABILITY...THOUGH WEAK REMAINS ACROSS NORTHERN MISSISSIPPI WITH
500-600 J/KG SURFACE BASED CAPE...LI/S AROUND -3 AND 0-6 KM BULK
SHEAR VALUES AROUND 60 KTS...AND MLCAPES AROUND 1500 J/KG.
ENVIRONMENT MENTIONED ABOVE STILL SUPPORTIVE OF SEVERE POTENTIAL
WITH A NEW WATCH TO AFFECT PORTIONS OF NORTHERN MISSISSIPPI UNTIL 5
AM CDT SATURDAY. IN ADDITION WILL MAKE SOME ADJUSTMENTS TO ARKANSAS
ZONES BASED ON CURRENT TRENDS.

UPDATED GRIDS WILL BE OUT SHORTLY.

CJC

.PREV DISCUSSION...ISSUED 248 PM CDT FRI APR 29 2005

FRONTAL BOUNDARY HAS BEGUN TO LIFT NORTH A LITTLE IN THE LAST COUPLE
OF HOURS IN RESPONSE TO THE STRENGTHENING SURFACE LOW NOW LOCATED
JUST NORTH OF TEXARKANA. ALL OF THE THUNDERSTORM ACTIVITY THAT HAS
DEVELOPED SO FAR HAS BEEN ALONG AND NORTH OF THE FRONT. EVENTUALLY
THERE SHOULD BE SOME THUNDERSTORM DEVELOPMENT SOUTH OF THE FRONT AND
ANY OF THESE STORMS SHOULD HAVE THE POTENTIAL TO BE AT LEAST SEVERE
IF NOT TORNADIC. THERE MAY ALSO BE LOCALLY HEAVY RAINFALL ALONG THE
FRONT AS WELL. FRONT WILL MOVE EAST OF THE FORECAST AREA BY 12Z SO
HAVE LEFT SATURDAY FORECAST DRY. THE WEEKEND SHOULD REMAIN DRY AS
HIGH PRESSURE HANGS IN OVER THE REGION. BY MONDAY NIGHT FRONTAL
BOUNDARY BEGINS TO SHIFT BACK NORTH AND STALL OUT NEAR THE FORECAST
AREA AND SHOULD BE CLOSE ENOUGH THAT WE WILL HAVE A RISK OF SHOWERS
AND THUNDERSTORMS FROM MONDAY NIGHT THROUGH FRIDAY.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 29, 2:14 PM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
314 PM CDT FRI APR 29 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-301100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
314 PM CDT FRI APR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE MAJORITY
OF THE MID SOUTH. THE MODERATE RISK AREA IS GENERALLY ALONG AND
SOUTH OF I-40.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF
THE MID SOUTH.

A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED LOW PRESSURE SYSTEM
WILL MOVE INTO THE MID SOUTH TONIGHT. ADDITIONAL THUNDERSTORMS WILL
DEVELOP AND PERSIST INTO THE LATE EVENING HOURS. SOME THUNDERSTORMS
WILL BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES BEING
THE MAIN THREAT. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION IS REQUESTED.

In the hours before

Special weather statement, Apr 29, 12:57 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
157 PM CDT FRI APR 29 2005

ARZ028-291915-

MISSISSIPPI AR-
157 PM CDT FRI APR 29 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MISSISSIPPI COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF THREE WAY AT
157 PM CDT...MOVING EAST AT 45 MPH. SMALL HAIL IS LIKELY WITH THIS
STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN MISSISSIPPI COUNTY...INCLUDING THE CITIES OF KEISER...
LUXORA AND OSCEOLA...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Apr 29, 2:14 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
314 PM CDT FRI APR 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             CARAWAY                 35.76N 90.33W
04/29/2005  1.00 INCH        CRAIGHEAD          AR   FIRE DEPT/RESCUE

&&

JFB
Local storm report, Apr 29, 2:22 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
322 PM CDT FRI APR 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             CARAWAY                 35.76N 90.33W
04/29/2005  1.00 INCH        CRAIGHEAD          AR   FIRE DEPT/RESCUE

0320 PM     HAIL             2 N THREE WAY           35.73N 90.25W
04/29/2005  1.00 INCH        MISSISSIPPI        AR   POST OFFICE

            QUARTER SIZE HAIL REPORTED AT THE ETOWAH POST OFFICE

&&

JFB
Local storm report, Apr 29, 2:39 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT FRI APR 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             CARAWAY                 35.76N 90.33W
04/29/2005  1.00 INCH        CRAIGHEAD          AR   FIRE DEPT/RESCUE

0320 PM     HAIL             2 N THREE WAY           35.73N 90.25W
04/29/2005  1.00 INCH        MISSISSIPPI        AR   POST OFFICE

            QUARTER SIZE HAIL REPORTED AT THE ETOWAH POST OFFICE

0337 PM     HAIL             LUXORA                  35.76N 89.93W
04/29/2005  1.00 INCH        MISSISSIPPI        AR   LAW ENFORCEMENT

            SHERIFF OFFICE IN LUXORA REPORTED QUARTER SIZE HAIL

&&

JFB
Local storm report, Apr 29, 2:43 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CDT FRI APR 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             CARAWAY                 35.76N 90.33W
04/29/2005  1.00 INCH        CRAIGHEAD          AR   FIRE DEPT/RESCUE

0320 PM     HAIL             2 N THREE WAY           35.73N 90.25W
04/29/2005  1.00 INCH        MISSISSIPPI        AR   POST OFFICE

            QUARTER SIZE HAIL REPORTED AT THE ETOWAH POST OFFICE

0337 PM     HAIL             LUXORA                  35.76N 89.93W
04/29/2005  1.00 INCH        MISSISSIPPI        AR   LAW ENFORCEMENT

            SHERIFF OFFICE IN LUXORA REPORTED QUARTER SIZE HAIL

0342 PM     HAIL             WEINER                  35.62N 90.90W
04/29/2005  1.75 INCH        POINSETT           AR   TRAINED SPOTTER

            QUARTER TO GOLF BALL SIZE HAIL CAUSING VEHICLE DAMAGE

&&

JFB
Special weather statement, Apr 29, 2:59 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
359 PM CDT FRI APR 29 2005

ARZ018-026-027-292115-

CRAIGHEAD AR-GREENE AR-POINSETT AR-
359 PM CDT FRI APR 29 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRAIGHEAD...GREENE AND
POINSETT COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF BROOKLAND AT
359 PM CDT...MOVING EAST AT 45 MPH. IN ADDITION...ANOTHER STRONG
STORM WAS LOCATED WEST OF TRUMANN...MOVING EAST NORTHEAST AT 45 MPH.
THE MAIN THREAT WITH THESE THUNDERSTORMS IS SMALL HAIL.

PEOPLE IN CRAIGHEAD...GREENE AND POINSETT COUNTIES...INCLUDING THE
CITIES OF BAY...BONO...BROOKLAND...CARAWAY...JONESBORO...LAKE CITY...
MONETTE...PARAGOULD AND TRUMANN...SHOULD MONITOR THIS STORM CLOSELY.

The radar

The Memphis radar (KNQA), 57 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lauderdale

When
April 29, 3:10 PM CST to 3:15 PM CST
Where
Lauderdale County, 3 mi N of Ripley
Measured
1.75 in hail
Property damage
$750
Reported by
LAW ENFORCEMENT
Coordinates
35.783, -89.550

Hail, Crockett

When
April 29, 3:35 PM CST to 3:40 PM CST
Where
Crockett County, 4 mi SE of Friendship
Measured
0.75 in hail
Property damage
$10
Reported by
GENERAL PUBLIC
Coordinates
35.883, -89.183

Hail, Tipton

When
April 29, 4:42 PM CST to 4:55 PM CST
Where
Tipton County, Gilt Edge
Measured
2.75 in hail
Property damage
$9,000
Reported by
TRAINED SPOTTER
Coordinates
35.550, -89.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443809, 5443810, 5443811.